Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 204, NWS Paducah, KY

August 3, 2016Christian County, Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Aug 3, 2016, 1:44 PM CDT for Christian County, Todd County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2016, 1:44 PM CDT (18:44 UTC)
Expired
Aug 3, 2016, 2:30 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 15 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:11 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 3, 12:11 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1211 PM CDT WED AUG 3 2016

.UPDATE...
Issued at 1211 PM CDT Wed Aug 3 2016

Aviation update.

&&

.SHORT TERM...(Today through Friday night)
Issued at 305 AM CDT Wed Aug 3 2016

Once again this morning, the main concern for today is another
convective system over Missouri. This system is relatively weak
and disorganized compared to the past couple mornings. The high-
resolution models did poorly with the complex yesterday morning,
and they are probably not too skilled with this one either.
Similar to yesterday, the nam/hrrr aggressively bring the mcs
east-southeast across our region during the morning. The system is
already becoming outflow dominated, and the hourly hrrr runs have
started to indicated a more rapid weakening trend. Therefore, this
system is not expected to have a major direct impact on our
region.

Unlike yesterday, all model guidance is in good agreement that
large-scale forcing will strengthen across our region today as a
500 mb shortwave moves southeast from the Iowa/northern Missouri
area. The 00z nam even closes off a weak 500 mb low over the
Lower Ohio Valley by this evening. As a result, model qpf and pops
are considerably higher today than previous model runs. Given the
abundant moisture and apparent increase in forcing, the forecast
will follow model trends. Pops will be raised to around 50
percent. Heavy rainfall is again a concern and will be mentioned
in the hwo. Temps will be lowered to account for the increase in
clouds and precip.

The 500 mb shortwave is forecast to slow down or stall over the
Ohio Valley tonight and Thursday. There is good agreement among
the models, most of which indicate qpf over western Kentucky
through the night and into Thursday. Pops will be raised
accordingly. Again, the increase in clouds and precip warrants
lowering high temps Thursday as well. Weak flow fields through the
column suggest heavy rain will be the main hazard.

Barring any more unforeseen shortwaves, Thursday night appears
dry. However, that will be a short-lived dry-out as the 500 mb
ridge starts to get suppressed southward. A cold front will drop
southward toward the Lower Ohio Valley into a very moist and
unstable air mass. Pops will again increase from north to south on
Friday. The window of dangerous heat indices continues to narrow,
and it now looks confined mainly to Friday just ahead of the cold
front. Thunder chances will continue Friday night as the front
settles across our region.

.LONG TERM...(Saturday through Tuesday)
Issued at 305 AM CDT Wed Aug 3 2016

Average confidence in the long term due to model differences.

Still very few changes synoptically over our area through the long
term period. Aloft the region will remain between the better flow to
our north and an H5 ridge over the southern plains. Through the
period the nose of the ridge attempts to build into our region, but
models not in the best agreement on the timing or placement. At the
surface models bring a frontal boundary into the lower Ohio Valley
on Saturday, show it becoming quasi-stationary and oriented NW-SE
over our CWA on Sunday, remaining over the same general area on
Monday, then showing frontolysis (weakening) and starting to lift
back to the north and east on Tuesday as a warm front.

Previous model runs were showing very little discontinuity across
the aforementioned front, but latest runs are showing minor
decreases in temperatures/dewpoints as slightly cooler/drier high
pressure manages to spread into the northeast half of our CWA
through Monday night. Over the southwest half of the CWA deep
moisture, plenty of instability, and periodic upper level
disturbances will provide enough forcing for ascent for at least
scattered showers and thunderstorms through the same period.
Coverage will be dependent upon on the position and magnitude of the
nose of the H5 ridge. Convective activity should be more widespread
on Tuesday as the frontal boundary moves across back across the area.

Temperatures will remain fairly close to normal through the period.
The southern sections of southeast Missouri could see triple digit
heat index values Saturday and Tuesday afternoons. Minor relief from
the humidity is expected over the northeast sections in the period,
however over the rest of the area dewpoints are forecast to remain
in the lower to mid 70s, so there appears to be no relief from the
humid/sticky conditions over those areas in the near future.

&&

.AVIATION...
Issued at 1211 PM CDT Wed Aug 3 2016

Scattered thunderstorms along the Ohio River into west KY will
continue ESE, with showers farther north along the Wabash river.
Will continue to see the chance of convection, as an upper level
system drops SE across the region through tonight. Best chances
will be east of the MS River. Will have a low confidence forecast
for now, with Vicinity terms, and variable cigs through the
forecast. Mainly VFR, but MVFR/IFR vsbys and cigs not out of the
question. Any variations can be handled with short term updates
when confidence increases. Winds will remain light.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 3, 3:49 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT WED AUG 3 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
349 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...INCLUDING
SOME STORMS WITH HEAVY RAINFALL.

PATCHY FOG EARLY THIS MORNING WILL REDUCE VISIBILITY TO ONE
QUARTER MILE OR LESS IN A FEW SPOTS...ESPECIALLY IN SOUTHWEST
INDIANA...THE WABASH VALLEY OF SOUTHEAST ILLINOIS...AND THE OHIO
RIVER COUNTIES OF NORTHWEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WITH THE EXCEPTION OF MONDAY NIGHT...THUNDERSTORMS ARE POSSIBLE
OVER ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD. LIGHTNING
AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE FORECAST TO REACH 100 TO 105 DEGREES THURSDAY
AFTERNOON OVER SOUTHEAST MISSOURI AND PARTS OF WESTERN KENTUCKY.
THE HOTTEST DAY OF THE WEEK WILL MOST LIKELY BE FRIDAY...WHEN HEAT
INDICES FROM 100 TO 107 ARE EXPECTED ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 10:27 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 AM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HEAVY RAIN       2 S JUNCTION            37.69N 88.24W
08/03/2016  E1.50 INCH       GALLATIN           IL   TRAINED SPOTTER

            30 MINUTE RAINFALL TOTAL. MINOR STREET FLOODING REPORTED.

&&

SMITTY
Special weather statement, Aug 3, 10:35 AM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT WED AUG 3 2016

ILZ089-090-094-031615-
POPE IL-MASSAC IL-JOHNSON IL-
1035 AM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MASSAC...WEST
CENTRAL POPE AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 1115 AM CDT...

AT 1034 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VIENNA...MOVING EAST SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIENNA...NEW COLUMBIA...DIXON SPRINGS AND BELKNAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3731 8896 3746 8894 3745 8866 3730 8868
TIME...MOT...LOC 1534Z 277DEG 12KT 3737 8886

CN
Local storm report, Aug 3, 11:04 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1104 AM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HEAVY RAIN       CREAL SPRINGS           37.62N 88.84W
08/03/2016  E2.25 INCH       WILLIAMSON         IL   FIRE DEPT/RESCUE

            2 HOUR RAINFALL AMOUNT. MOST OF RAIN FELL IN PAST 45
            MINUTES.

&&

SMITTY
Special weather statement, Aug 3, 11:51 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 AM CDT WED AUG 3 2016

KYZ007>013-015>017-020>022-031800-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...SMITHLAND...BENTON...HARRIS GROVE...
KIRKSEY...MURRAY...NEW CONCORD...MARION...EDDYVILLE...CADIZ...
CANTON...LINTON...ROCKCASTLE...PRINCETON...FRYER...DIXON...
MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ALLEGRE...
CLIFTY...ELKTON...GUTHRIE
1151 AM CDT WED AUG 3 2016

AT 1151 AM...STRONG THUNDERSTORMS CONTINUED TO MOVE SOUTHEAST
ACROSS WESTERN KENTUCKY. THE STRONGEST STORMS WILL MOVE FROM SALEM
AND MARION TO THE LAND BETWEEN THE LAKES AREA...AFFECTING
COMMUNITIES FROM BENTON TO EDDYVILLE AND PRINCETON.

VERY HEAVY RAINFALL COULD RESULT IN WATER ACROSS SOME ROADS THAT
TYPICALLY EXPERIENCE PROBLEMS. IT WILL NOT TAKE LONG GIVEN HOW
SATURATED GROUND CONDITIONS ALREADY ARE. CONTINUE TO MONITOR NOAA
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE.

CN
Local storm report, Aug 3, 1:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       CADIZ                   36.87N 87.82W
08/03/2016  M1.25 INCH       TRIGG              KY   TRAINED SPOTTER

            20 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Local storm report, Aug 3, 1:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
08/03/2016  M1.00 INCH       MCCRACKEN          KY   ASOS

            18 MINUTE RAINFALL ACCUMULATION

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:54 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle36 min
Aug 3, 1:20 PM CDTAreal Flood AdvisoryPAHMcCracken115 min
Aug 3, 1:40 PM CDTAreal Flood AdvisoryPAHGraves2 hr
Aug 3, 5:25 PM CDTSpecial Weather StatementPAHMcCracken50 min
Aug 3, 10:14 AM CDTFlash Flood WarningPAHGallatin, Hardin, Johnson, Pope, Saline, Williamson3 hr
Aug 3, 10:35 AM CDTSpecial Weather StatementPAHJohnson40 min
Aug 3, 4:10 PM CDTAreal Flood AdvisoryPAHJohnson, Union110 min
Aug 3, 2:31 PM CDTFlash Flood WarningPAHRipley119 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.